Welcome to the Shroomery Message Board! You are experiencing a small sample of what the site has to offer. Please login or register to post messages and view our exclusive members-only content. You'll gain access to additional forums, file attachments, board customizations, encrypted private messages, and much more!
Atypical Reactions Associated With Heroin Use, Five States, January-April 2005, USA
Heroin use typically produces a well-recognized syndrome of euphoria, miosis, and respiratory and central nervous system depression; cardiovascular effects are not a common finding. In January 2005, a man aged 21 years in New Jersey was hospitalized with an atypical reaction (e.g., tachycardia and palpitations) after reported heroin use.
During the next 3 months, 25 additional persons in five states were reported to poison control centers (PCCs) and local public health agencies with a similar reaction after reported heroin use; in all, 24 of 26 patients were hospitalized.
Analysis of drug specimens or testing of urine was performed in certain cases; in eight patients, the veterinary pharmaceutical clenbuterol was detected.
This report describes four representative cases and summarizes the investigation by state and local health and law enforcement authorities and CDC into the 26 cases of atypical reactions after heroin use reported in five states (Connecticut, New Jersey, New York, North Carolina, and South Carolina) during January 28--April 17, 2005 (Figure). Unintentional or intentional adulteration of illicit drugs such as cocaine or heroin is an additional potential hazard associated with their use.
During January 28--February 2, 2005, nine cases of atypical reactions after heroin use were reported to the New Jersey Poison Information and Education System (NJPIES). The reports originated from hospitals in four New Jersey counties. The reported route of exposure was intranasal in six patients, intravenous in two, and unknown in one. Tachycardia (89%), hyperglycemia (78%), palpitations (78%), and hypokalemia (78%) were the most common signs, symptoms, and laboratory findings; six patients (67%) had all four. In addition, multiple patients had nausea, hypotension, chest pain, venous hyperoxia, lactic acidosis, agitation, and anxiety. Early in the investigation, cyanide was suspected as the adulterant responsible for the atypical reactions because several patients had venous hyperoxia and lactic acidosis. However, the uncharacteristic responses of the patients to antidotal therapy (i.e., sodium thiosulfate and sodium nitrite) for cyanide, presence of signs not typically associated with cyanide poisoning (e.g., hypokalemia), and negative cyanide levels made cyanide an unlikely etiology. Law enforcement personnel with the New Jersey State Police responded to the outbreak and tested samples of the heroin involved; the presence of clenbuterol, a b2 adrenergic receptor agonist, was reported.
Information regarding the atypical reactions to heroin use was disseminated by NJPIES and local public health agencies to the general public, public health agencies in neighboring states, national toxicology organizations, and federal agencies. One patient reported atypical symptoms on multiple occasions after using heroin but only sought medical attention after seeing a flyer informing heroin users of suspected drug adulteration.
Case 1. The first reported patient was a man aged 21 years who went to the emergency department (ED) of a New Jersey hospital January 28, 2005, complaining of chest pain, palpitations, and shortness of breath, which had begun soon after intranasal exposure to what he believed was heroin. While in the ED, his highest recorded heart rate was 137 beats per minute (bpm), and his lowest recorded systolic blood pressure was 69 mmHg. On physical examination, the patient had tachycardia, tachypnea, pale skin, and mydriasis (dilated pupils). Laboratory studies revealed the following serum values: potassium, 2.2 mmol/L (reference range: 3.5--5.3 mmol/L); glucose, 243 mg/dL (reference range: 65--115 mg/dL); CO2, 13 mmol/L (reference range: 22--32 mmol/L); an elevated anion gap; and an elevated lactate level (1). An electrocardiogram (ECG) revealed ischemic changes. The patient required intravenous fluid replacement, potassium supplementation, and an intravenous calcium channel blocker for persistent tachycardia. His laboratory, ECG, and vital sign abnormalities resolved during his 4 days in the intensive care unit. The patient left against medical advice on the fifth day of hospitalization with no apparent remaining impairments.
Case 2. A man aged 23 years visited the ED at the same New Jersey hospital on January 29, 2005, a day after the patient in case 1. The man had headache, nausea, palpitations, chest pain, and anxiety after intranasal exposure to heroin the night before. He had no known connection to the patient in case 1. While in the ED, he was tachypneic and hypotensive; he had a widened pulse pressure (120/48 mmHg) and was persistently tachycardic (120--122 bpm). He was noted to have agitation and mydriasis on physical examination. Laboratory serum values included potassium, 2.9 mmol/L, and blood glucose, 157 mg/dL. The patient was admitted to the intensive care unit and discharged from the hospital on the fifth day with no known impairments.
Nine cases of atypical reactions to intranasally insufflated heroin were reported to the New York City Poison Control Center during February 5--March 14, 2005. Tachycardia (89%), palpitations (78%), chest pain (67%), and hypotension (56%) were the most common abnormal findings. Of the seven patients for whom potassium and glucose measurements were available, seven (100%) were hypokalemic, and five (71%) were hyperglycemic. Clenbuterol was detected in the urine by liquid chromatography mass spectrometry in four of the patients and ranged from 1.7 to 969 ng/mL. Testing for clenbuterol was not conducted on the other five patients.
Cases 3 and 4. A man aged 43 years and a man aged 29 years visited an ED on February 8, 2005, after intranasally insufflating heroin together. Both patients noted the heroin "smelled like vanilla." Within 15 minutes of exposure, both complained of palpitations, chest pain, and shortness of breath. After arrival in the ED, both patients were noted to be tachycardic, hypotensive, and tremulous. One patient complained of tinnitus, and the other complained of "ear throbbing." A mild leukocytosis, hypokalemia, and hyperglycemia were noted on the initial laboratory results for both men. Both patients were admitted to the hospital but left against medical advice.
North Carolina, South Carolina, and Connecticut
During February 19--22, 2005, two cases of suspected adulterated heroin exposure were reported to Carolinas Poison Center in North Carolina and two cases were reported to Palmetto Poison Center in South Carolina. In April, the Connecticut Poison Control Center received information on four more patients who had developed atypical reactions after using heroin. Five patients had intranasally insufflated the heroin, and three had injected it. All eight patients complained of palpitations with maximum heart rates of 120--141 bpm in the ED and were hypokalemic with serum potassium values ranging from 1.9--2.8 mmol/L. Six of the eight patients were noted as hypotensive in the ED. Seven patients had serum glucose testing performed, and all had results higher than 150 mg/dL. Urine from all four Connecticut patients tested positive for clenbuterol. A drug sample involved in one of the Connecticut cases was tested and was found to contain heroin, procaine, and clenbuterol.
Provisional Case Definition for Future Cases
To facilitate uniform reporting of future cases of heroin adulterated with clenbuterol, a provisional case definition (Box) was created by CDC, in coordination with PCCs and public health agencies involved with this investigation. Because the assay for clenbuterol is not available in the majority of laboratories, only eight of the 26 cases described in this report were confirmed; 16 cases were classified as probable and two as suspected?..